Alert archive / Texas / High Wind Watches in 2017

High Wind Watch 1, NWS Amarillo, TX

February 22, 201712 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind watch at Feb 22, 2017, 1:37 PM CST for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Feb 23, 2017, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 1:37 PM CST (19:37 UTC)
In effect from
Feb 23, 2017, 12:00 PM CST
Expired
Feb 23, 2017, 3:23 AM CST
In force
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3758 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WWUS74 KAMA 221937
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
137 PM CST Wed Feb 22 2017

OKZ001-002-TXZ001>003-006>008-011>013-016>018-231000-
/O.NEW.KAMA.HW.A.0001.170223T1800Z-170224T0000Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Borger, 
Vega, Amarillo, Panhandle, White Deer, Hereford, Canyon, 
and Claude
137 PM CST Wed Feb 22 2017

...HIGH WIND WATCH IN EFFECT THURSDAY AFTERNOON...

The National Weather Service in Amarillo has issued a High Wind
Watch...which is in effect Thursday afternoon.

* Timing...12 PM to 6 PM Thursday.

* Winds...west 25 to 35 mph with gusts up to 65 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
338 
WWUS74 KAMA 230923
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
323 AM CST Thu Feb 23 2017

OKZ001-TXZ001-002-006-007-011-012-016-017-240100-
/O.UPG.KAMA.HW.A.0001.170223T1800Z-170224T0000Z/
/O.NEW.KAMA.HW.W.0001.170223T1800Z-170224T0100Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-
Randall-
Including the cities of Boise City, Keyes, Dalhart, Stratford, 
Hartley, Channing, Dumas, Vega, Amarillo, Hereford, and Canyon
323 AM CST Thu Feb 23 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

The National Weather Service in Amarillo has issued a High Wind
Warning...which is in effect from noon today to 7 PM CST this
evening. The High Wind Watch is no longer in effect.

* Timing...12 PM to 7 PM Thursday.

* Winds...west 35 to 45 mph with gusts up to 65 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

OKZ002-TXZ003-008-013-018-240100-
/O.UPG.KAMA.HW.A.0001.170223T1800Z-170224T0000Z/
/O.NEW.KAMA.WI.Y.0004.170223T1800Z-170224T0100Z/
Texas-Hansford-Hutchinson-Carson-Armstrong-
Including the cities of Guymon, Spearman, Gruver, Borger, 
Panhandle, White Deer, and Claude
323 AM CST Thu Feb 23 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory...which is in effect from noon today to 7 PM CST this
evening. The High Wind Watch is no longer in effect.

* Timing...12 PM to 7 PM Thursday.

* Winds...west 25 to 35 mph with gusts up to 55 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

TXZ004-009-014-019-240100-
/O.NEW.KAMA.WI.Y.0004.170223T1800Z-170224T0100Z/
Ochiltree-Roberts-Gray-Donley-
Including the cities of Perryton, Miami, Pampa, and Clarendon
323 AM CST Thu Feb 23 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory...which is in effect from noon today to 7 PM CST this
evening.

* Timing...12 PM to 7 PM Thursday.

* Winds...west 25 to 35 mph with gusts up to 55 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Guerrero

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Feb 22, 11:35 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 22, 11:35 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1135 AM CST Wed Feb 22 2017

.AVIATION...
For 18z TAFs: VFR conditions with persistent high clouds will
eventually clear out from north to south towards the end of the
period. Winds will be westerly this afternoon at 10 to 20 knots
with the stronger winds across the western Texas Panhandle. Expect
a decrease in wind speeds overnight before windy to very windy
conditions commence late Thursday morning. West-southwest to west
winds at 25 to 35 knots sustained with gusts over 40 knots will be
possible especially on the Caprock in the Texas Panhandle by 17z
Thursday.

Ward

&&

PREV DISCUSSION... /Issued 414 AM CST Wed Feb 22 2017/

DISCUSSION...
An upper trough over the Pacific Northwest and western states will
track east across the Intermountain Region tonight and the Rockies
on Thursday. A cold front will push south across central and
western Kansas today as a surface low over southeastern Colorado
with a surface trough extending south to near the Texas and New
Mexico state line deepening later today. The deepening surface
low should move east across southern Kansas Thursday along the
frontal boundary with the surface trough located across the
northwestern portions of the forecast area. Strong west and
southwest winds 25 to 35 mph with gusts near 50 mph Thursday may
require the issuance of a Wind Advisory across portions of the
Panhandles. The cold front will begin to push into the Panhandles
Thursday night or Friday morning but may stall near the southwest
Texas Panhandle Friday afternoon. Cooler but continued dry
conditions expected Friday into the weekend. Another surface low
is forecast to develop Sunday to the lee of the southern Rockies
and a secondary surge of cooler air possible early or middle of
next week as the surface low tracks east and then south out of
New Mexico and across the Panhandles. Strong west and southwest
winds will be possible ahead of the secondary cold front early
next week as temperatures rebound before the cold front arrives.
Continued dry conditions today through the extended forecast
period.

Schneider

FIRE WEATHER...
Elevated fire weather conditions should develop today across the
southwestern portions of the Texas Panhandle as westerly winds
increase this afternoon to around 15 to 20 mph with gusts possibly
to near 25 mph and afternoon relative humidities of 15 to 20
percent.

On Thursday, critical to extremely critical fire weather
conditions are likely to develop across all of the Texas and
Oklahoma Panhandles as west to southwest winds increase to around
20 to 30 mph or 25 to 35 mph with gusts to near 50 mph with
minimum afternoon humidities of around 8 to 13 percent. Looking at
the Southern Plains Wildfire Outbreak Composite Map, very similar
parameters are setting up for Thursday with a 700 mb west
southwest 55 to 65 knot jet max across West Texas, a 500 mb west
southwest 60 to 70 knot jet max across the Panhandles and Texas
South Plains, and a 300 mb westerly 110 to 115 knot jet max
coming out of the southwestern states. The 850 mb thermal ridge
shifts eastward from over the Panhandles today to over Oklahoma
and north and west central Texas on Thursday. The 700 mb and 500
mb troughs on Thursday are located over the central Rockies
rather than over the central Plains states. Also, the 300 mb
trough is displaced a little farther to the northwest on Thursday
rather than over the central Rockies or central Plains states.
However, a moderate threat of significant wildfire outbreaks will
certainly be possible on Thursday. RFTI, Red Flag Threat Index,
values will range from 7 and 8 across the western portions of the
Panhandles to around 5 and 6 across the eastern portions of the
Panhandles.

Elevated fire weather conditions will again be possible Friday
mainly over the southwestern portions of the Texas Panhandle. 20
foot winds are expected to increase to around 15 to 25 mph or
possibly 20 to 30 mph with gusts near 40 mph next Monday and
Tuesday. Minimum afternoon relative humidities are forecast to be
around 15 to 20 percent or less across most, if not all, of the
Panhandles next Monday and Tuesday. Elevated to critical fire
weather conditions are expected early next week.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 10 AM to 9 PM CST Thursday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Potter...Randall...Roberts...Sherman...Wheeler.

OK...Red Flag Warning from 10 AM to 9 PM CST Thursday for the
     following zones: Beaver...Cimarron...Texas.

&&

7/29
Hazardous weather outlook, Feb 22, 3:08 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 AM CST Wed Feb 22 2017

OKZ001>003-TXZ001>020-222200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
308 AM CST Wed Feb 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions are expected across the southwest
Texas Panhandle this afternoon into early this evening due to
westerly winds 15 to 20 mph with gusts to 25 mph along with
minimum afternoon relative humidities of 15 to 20 percent and very
dry fuels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical to extremely critical fire weather conditions will
likely develop Thursday afternoon and evening across all of the
Texas and Oklahoma Panhandles due to strong winds and low relative
humidity values. A Red Flag Warning is in effect for all of the
Panhandles from 10 AM CST Thursday morning until 9 PM CST
Thursday evening. Also, a Wind Advisory may become necessary
Thursday afternoon across portions of the Texas Panhandle due to
strong west winds sustained at 35 mph with higher gusts expected.

Elevated to critical fire weather conditions will be possible
during the afternoons on Friday, Monday, and Tuesday across parts
of the area due to dry west to southwest winds Monday and
Tuesday, and dry northwest winds Friday, along with low relative
humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials across the Texas and
Oklahoma Panhandles should be alert for critical to extremely
critical fire weather conditions on Thursday, and for elevated to
critical fire weather conditions today, Friday, Monday, and
Tuesday.

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:49 AM CSTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more42 hr

Nearby

High Wind Watches in Texas, 2017High Wind Watches in Oklahoma, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.